So, it wouldn’t be surprising if you have both IBS and a vitamin D deficiency.
You may be wondering is there a link between the 2 or is this just a coincidence?
Should you be taking vitamin D supplements to help your irritable bowel syndrome symptoms?
In this article, I will explain the link between IBS and vitamin D. I will also advise whether you should be taking a supplement for your IBS.
What Is Vitamin D and What Are The Symptoms of Vitamin D Deficiency?
Vitamin D is a fat soluble vitamin which regulates your phosphate and calcium levels.
These micronutrients are needed to keep your bones, teeth and muscles healthy.
- Generalized weakness
- Bone pain
- Muscle pain
- Chronic fatigue
Where Can I Get Vitamin D?
We mostly get vitamin D from sunlight. Unfortunately, it isn’t clear how much sunlight you need per day as the strength of the sun varies between each location. How much you absorb also depends on how exposed your skin is.
You can also get small amounts of foods.
The following foods contain small amounts of vitamin D;
- red meat
- Egg yolks
- Oily fish e.g. salmon
- Fortified foods such as vegetable spreads and cereals.
Most people will struggle to get sufficient levels of vitamin D through sunlight and food. If you live in the UK, it is recommended that you take a 10mcg supplement during the winter months (4).
How Much Vitamin D Should we Have Daily?
Adults and children over the age of 1 should have 10mcg of vitamin D per day (5).
Is There a Link Between Vitamin D and IBS?
You may have seen stories in the media that suggest there is a link between vitamin D and IBS.
Sadly, the ‘link’ is not so clear.
The research we have is a little limited. Some studies are too small to draw conclusions from. Not all results agree. And some results could be by pure chance.
The Research – is there a link?
However, many of these people had undiagnosed coeliac disease which would also increase the risk of nutritional deficiencies.
Another study found that more than 50% of IBS sufferers aged 6-21 had a vitamin D deficiency. This may seem high but sadly you won’t know if this was any higher or lower than others aged 6-21 as no comparison data in this age group was collected (7).
Summary: the research is still quite limited to draw strong conclusions from.
Should You Take Vitamin D Supplement To Help Your Irritable Bowel Syndrome?
You will be keen to find out if taking vitamin D will help your IBS.
Sadly, the research is again limited in this area.
In one study, the use of vitamin D over 6 months significantly reduced IBS symptoms and improved quality of life in comparison to placebo (10).
In this study, IBS sufferers were given 50,000 IU vitamin D3 or a placebo for 6 months. Improvements in overall symptoms was seen with taking vitamin D in comparison to the placebo.
There is a further trial looking just at IBS sufferers with a vitamin D deficiency. Those who were treated with 20,000 IU / day for 6 months had an improved symptom severity score and quality of life (11).
Don’t get too excited just yet! Remember the people in this trial had a deficiency and some of the symptoms are very similar to IBS.
Lastly, the results of a further study suggested that vitamin D supplementation made little difference to IBS symptoms (12).
Remember! If you take a high dose of vitamin D then you run the risk of overdosing. This is because vitamin D is fat soluble. So please take medical advice before you supplement higher than 10mcg requirements.
Summary: it isn’t clear if taking vitamin D will help with IBS symptoms unless you already have a deficiency. You also won’t know how much vitamin D to take as there is no. consensus in the research.
Take Home Message
The research is inconclusive when it comes to the link between IBS and vitamin D.
Regardless of this, I would still advise you to be taking a supplement during winter months (10mcg / day) as the risk of deficiency is high.
If you have symptoms of fatigue and joint pain at other times, seek medical advice. Your doctor may need to prescribe a high dose supplement.
DO NOT take a high dose of vitamin D without medical advice. This can be dangerous as you can overdose.